• Users Online: 90
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO EDITOR
Year : 2021  |  Volume : 2  |  Issue : 1  |  Page : 92-93

Retinoid acid syndrome in a case of pustular psoriasis treated successfully with pulsed steroids


Dermatology, Venereology and Leprosy, All India Institute of Medical Sciences, Rishikesh, Uttarakhand, India

Date of Submission11-Jun-2020
Date of Decision23-Jun-2020
Date of Acceptance23-Jan-2021
Date of Web Publication25-Apr-2021

Correspondence Address:
Dr. Riti Bhatia
Dermatology, Venereology and Leprosy, All India Institute of Medical Sciences, Rishikesh, Uttarakhand
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/JME.JME_87_20

Rights and Permissions

How to cite this article:
Hazarika N, Dhanta A, Bhatia R. Retinoid acid syndrome in a case of pustular psoriasis treated successfully with pulsed steroids. J Med Evid 2021;2:92-3

How to cite this URL:
Hazarika N, Dhanta A, Bhatia R. Retinoid acid syndrome in a case of pustular psoriasis treated successfully with pulsed steroids. J Med Evid [serial online] 2021 [cited 2022 Aug 12];2:92-3. Available from: http://www.journaljme.org/text.asp?2021/2/1/92/314635

Sir, Retinoic acid syndrome (RAS) is an unpredictable and potentially life-threatening complication of all-trans retinoic acid (ATRA). It has been commonly described in cases of promyelocytic leukaemia when treated with ATRA. Development of RAS due to oral retinoids in psoriasis is rare. Herein, we describe the case of an elderly woman, a known case of psoriasis, who developed RAS when initiated on oral acitretin. A 60-year-old female, known case of psoriasis for the last 7 years, presented with acute exacerbation of pustular psoriasis. The patient was started on acitretin 25 mg twice daily. Five days after initiation of treatment, she developed a high-grade fever (101°F–102°F), followed by an increase in erythema and oedema in generalised distribution [Figure 1]a, [Figure 1]b, [Figure 1]c. There was a rapid progression over the next 2 days and the patient developed hypotension of 90/60 mmHg, tachycardia of 122/min, dyspnoea and hypoxia with oxygen saturation of 92.3%. Chest auscultation revealed diffuse, bilateral, fine crepitation. Laboratory investigations revealed leukocytosis (total leukocyte count - 26,100/mm3 with 86.4% neutrophils), moderate hypoproteinaemia (5.1 g/dl), hypoalbuminemia (2.5 g/dl) and raised aspartate aminotransferase levels (127 units/L). Blood culture, serology for dengue, malaria, typhoid and hepatitis B and C viruses were non-contributory. Renal function was within normal limits.
Figure 1: (a) Diffuse erythema and oedema over the face, (b) diffuse erythema and oedema with minimal scaling over the trunk on the 5th day of the start of acitretin, (c) diffuse erythema, miliary pustules and scaling on the back

Click here to view
The clinical and laboratory findings were suggestive of RAS. Acitretin was withdrawn and intravenous methylprednisolone 1 g was administered for 1 day. There was a dramatic improvement in the patient's condition within 24 h. The patient was given oral methylprednisolone 60 mg daily for a week, followed by tapering doses by 10 mg daily in the next 1 week. Complete resolution of hypotension, tachycardia, dyspnoea, crepitations and oedema and partial improvement in erythema was seen within 3 days of initiating methylprednisolone. There was a complete resolution of skin lesions in 3 weeks. The patient was started on methotrexate 15 mg once weekly for psoriasis [Figure 2].
Figure 2: Complete resolution of erythema and oedema in 3 weeks

Click here to view
RAS (a. k. a capillary leak syndrome) has been historically reported in cases of haematological malignancies, when initiated on chemotherapy. It is rarely described in psoriasis secondary to the use of retinoid derivatives with only five cases reported so far [Table 1].[1],[2],[3],[4],[5]
Table 1: Previous reported cases of acitretin-induced retinoic acid syndrome in psoriasis

Click here to view
RAS generally appears 2 days to 6 months after starting retinoid therapy and quickly resolves after discontinuation of retinoids and in some cases, with the addition of systemic steroid. Clinically, RAS is characterised by localised or diffuse oedema preceded by unexplained fever, weight gain, dyspnoea, episodic hypotension and respiratory distress. Elevated white blood cells count, interstitial pulmonary infiltrates, pleural and pericardial effusion, respiratory distress and acute renal failure are usually seen. Respiratory distress associated with fever is the most common manifestation, found in >80% of patients. The diagnosis is made when at least three of the above signs and symptoms are present.[6] The exact pathogenesis of RAS is unclear. A role for an angiogenic peptide vascular endothelial growth factor (VEGF) and endothelial damage caused by cytokines may be possible. Plasma concentration of VEGF is significantly elevated in psoriasis patients, especially with extensive skin and joint involvement. This acts on renal microvasculature to induced hyperpermeability. Systemic corticosteroids are an effective treatment in RAS. Severe cases require supportive therapy, including oxygen and mechanical ventilation.[1],[2] Through this case, we wish to highlight that RAS is a non-dose-dependent, potentially life-threatening side effect of retinoids. Recognising the clinical features promptly is important as immediate withdrawal of retinoids has invariably favourable outcome. Declaration of patient consent The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed. Financial support and sponsorship Nil. Conflicts of interest There are no conflicts of interest.

 
  References Top

1.
Cuhadaroglu C, Korular D, Erelel M, Kiyan E, Kiliçaslan Z. Respiratory distress with acitretin, reversal by corticosteroid. Dermatol Online J 2001;7:5.  Back to cited text no. 1
    
2.
Estival JL, Dupin M, Kanitakis J, Combemale P. Capillary leak syndrome induced by acitretin. Br J Dermatol 2004;150:150-2.  Back to cited text no. 2
    
3.
Vos LE, Vermeer MH, Pavel S. Acitretin induces capillary leak syndrome in a patient with pustular psoriasis. J Am Acad Dermatol 2007;56:339-42.  Back to cited text no. 3
    
4.
Gu W, Zhao G, Shi F. Acitretin-induced retinoic acid syndrome. J Am Acad Dermatol 2011;65:e148-9.  Back to cited text no. 4
    
5.
Metage C, Hazarika B, Sarma J, Karwa R. Retinoic acid syndrome in a elderly male with psoriasis-A case report. Respir Med Case Rep 2018;24:81-3.  Back to cited text no. 5
    
6.
Larson RS, Tallman MS. Retinoic acid syndrome: manifestations, pathogenesis, and treatment. Best Pract Res Clin Haematol 2003;16:453-61.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]
 
 
    Tables

  [Table 1]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed731    
    Printed30    
    Emailed0    
    PDF Downloaded61    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]